Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

A final size relation for epidemic models

1. Department of Mathematics, University of Manitoba, Winnipeg, Manitoba R3T 2N2
2. Department of Mathematics, University of British Columbia, Vancouver, BC V6T 1Z2
3. Department of Mathematics and Statistics, University of Victoria, Victoria B.C., Canada V8W 3P4
4. Department of Mathematics and Statistics, University of New Brunswick, Fredericton, New Brunswick, E3B 5A3
5. Department of Mathematics and Statistics, York University, Toronto, Ontario M3J 1P3

A final size relation is derived for a general class of epidemic models, including models with multiple susceptible classes. The derivation depends on an explicit formula for the basic reproduction number of a general class of disease transmission models, which is extended to calculate the basic reproduction number in models with vertical transmission. Applications are given to specific models for influenza and SARS.
  Article Metrics

Keywords vertical transmission.; basic reproduction number; epidemic models; final size relation

Citation: Julien Arino, Fred Brauer, P. van den Driessche, James Watmough, Jianhong Wu. A final size relation for epidemic models. Mathematical Biosciences and Engineering, 2007, 4(2): 159-175. doi: 10.3934/mbe.2007.4.159


This article has been cited by

  • 1. Julien Arino, Christopher S Bowman, Seyed M Moghadas, Antiviral resistance during pandemic influenza: implications for stockpiling and drug use, BMC Infectious Diseases, 2009, 9, 1, 10.1186/1471-2334-9-8
  • 2. Guihong Fan, Junli Liu, P. van den Driessche, Jianhong Wu, Huaiping Zhu, The impact of maturation delay of mosquitoes on the transmission of West Nile virus, Mathematical Biosciences, 2010, 228, 2, 119, 10.1016/j.mbs.2010.08.010
  • 3. Zhipeng Qiu, Zhilan Feng, Transmission Dynamics of an Influenza Model with Vaccination and Antiviral Treatment, Bulletin of Mathematical Biology, 2010, 72, 1, 1, 10.1007/s11538-009-9435-5
  • 4. Pierre Magal, Ousmane Seydi, Glenn Webb, Final Size of an Epidemic for a Two-Group SIR Model, SIAM Journal on Applied Mathematics, 2016, 76, 5, 2042, 10.1137/16M1065392
  • 5. Julien Arino, Fred Brauer, P. van den Driessche, James Watmough, Jianhong Wu, A model for influenza with vaccination and antiviral treatment, Journal of Theoretical Biology, 2008, 253, 1, 118, 10.1016/j.jtbi.2008.02.026
  • 6. Pierre Magal, Ousmane Seydi, Glenn Webb, Final size of a multi-group SIR epidemic model: Irreducible and non-irreducible modes of transmission, Mathematical Biosciences, 2018, 301, 59, 10.1016/j.mbs.2018.03.020
  • 7. Viggo Andreasen, The Final Size of an Epidemic and Its Relation to the Basic Reproduction Number, Bulletin of Mathematical Biology, 2011, 73, 10, 2305, 10.1007/s11538-010-9623-3
  • 8. Yali Yang, Yiqun Li, Jianquan Li, Epidemic characteristics of two classic models and the dependence on the initial conditions, Mathematical Biosciences and Engineering, 2016, 13, 5, 999, 10.3934/mbe.2016027
  • 9. Subekshya Bidari, Xinying Chen, Daniel Peters, Dylanger Pittman, Péter L. Simon, Solvability of implicit final size equations for SIR epidemic models, Mathematical Biosciences, 2016, 282, 181, 10.1016/j.mbs.2016.10.012
  • 10. Keisuke Ejima, Kazuyuki Aihara, Hiroshi Nishiura, Edward Goldstein, The Impact of Model Building on the Transmission Dynamics under Vaccination: Observable (Symptom-Based) versus Unobservable (Contagiousness-Dependent) Approaches, PLoS ONE, 2013, 8, 4, e62062, 10.1371/journal.pone.0062062
  • 11. Hyojung Lee, Sunmi Lee, Chang Hyeong Lee, Stochastic methods for epidemic models: An application to the 2009 H1N1 influenza outbreak in Korea, Applied Mathematics and Computation, 2016, 286, 232, 10.1016/j.amc.2016.04.019
  • 12. Fengqin Zhang, Jianquan Li, Jia Li, Epidemic characteristics of two classic SIS models with disease-induced death, Journal of Theoretical Biology, 2017, 424, 73, 10.1016/j.jtbi.2017.04.029
  • 13. Yaming Zhang, Yanyuan Su, Li Weigang, Haiou Liu, Rumor and authoritative information propagation model considering super spreading in complex social networks, Physica A: Statistical Mechanics and its Applications, 2018, 506, 395, 10.1016/j.physa.2018.04.082
  • 14. Bahman Davoudi, Joel C. Miller, Rafael Meza, Lauren Ancel Meyers, David J. D. Earn, Babak Pourbohloul, Early Real-Time Estimation of the Basic Reproduction Number of Emerging Infectious Diseases, Physical Review X, 2012, 2, 3, 10.1103/PhysRevX.2.031005
  • 15. Seoyun Choe, Sunmi Lee, Modeling optimal treatment strategies in a heterogeneous mixing model, Theoretical Biology and Medical Modelling, 2015, 12, 1, 10.1186/s12976-015-0026-x
  • 16. Jingan Cui, Yanan Zhang, Zhilan Feng, Influence of non-homogeneous mixing on final epidemic size in a meta-population model, Journal of Biological Dynamics, 2018, 1, 10.1080/17513758.2018.1484186
  • 17. Fred Brauer, Epidemic Models with Heterogeneous Mixing and Treatment, Bulletin of Mathematical Biology, 2008, 70, 7, 1869, 10.1007/s11538-008-9326-1
  • 18. Pierre Magal, Glenn Webb, The parameter identification problem for SIR epidemic models: identifying unreported cases, Journal of Mathematical Biology, 2018, 10.1007/s00285-017-1203-9
  • 19. Nicolas Bacaër, M. Gabriela M. Gomes, On the Final Size of Epidemics with Seasonality, Bulletin of Mathematical Biology, 2009, 71, 8, 1954, 10.1007/s11538-009-9433-7
  • 20. Joel C. Miller, A Note on the Derivation of Epidemic Final Sizes, Bulletin of Mathematical Biology, 2012, 74, 9, 2125, 10.1007/s11538-012-9749-6
  • 21. Fan Bai, Uniqueness of Nash equilibrium in vaccination games, Journal of Biological Dynamics, 2016, 10, 1, 395, 10.1080/17513758.2016.1213319
  • 22. Fred Brauer, General compartmental epidemic models, Chinese Annals of Mathematics, Series B, 2010, 31, 3, 289, 10.1007/s11401-009-0454-1
  • 23. Jiajia Wang, Laijun Zhao, Rongbing Huang, 2SI2R rumor spreading model in homogeneous networks, Physica A: Statistical Mechanics and its Applications, 2014, 413, 153, 10.1016/j.physa.2014.06.053
  • 24. Karly A. Jacobsen, Mark G. Burch, Joseph H. Tien, Grzegorz A. Rempała, The large graph limit of a stochastic epidemic model on a dynamic multilayer network, Journal of Biological Dynamics, 2018, 12, 1, 746, 10.1080/17513758.2018.1515993
  • 25. Florian Uekermann, Lone Simonsen, Kim Sneppen, Rashid Ansumana, Exploring the contribution of exposure heterogeneity to the cessation of the 2014 Ebola epidemic, PLOS ONE, 2019, 14, 2, e0210638, 10.1371/journal.pone.0210638
  • 26. Juping Zhang, Dan Li, Wenjun Jing, Zhen Jin, Huaiping Zhu, Transmission dynamics of a two-strain pairwise model with infection age, Applied Mathematical Modelling, 2019, 10.1016/j.apm.2019.03.001
  • 27. Gerardo Chowell, Fred Brauer, , Mathematical and Statistical Estimation Approaches in Epidemiology, 2009, Chapter 1, 1, 10.1007/978-90-481-2313-1_1
  • 28. Yaming Zhang, Yanyuan Su, Li Weigang, Haiou Liu, Interacting model of rumor propagation and behavior spreading in multiplex networks, Chaos, Solitons & Fractals, 2019, 121, 168, 10.1016/j.chaos.2019.01.035
  • 29. Carlos Castillo-Chavez, Sunmi Lee, , Encyclopedia of Applied and Computational Mathematics, 2015, Chapter 85, 427, 10.1007/978-3-540-70529-1_85
  • 30. Fred Brauer, James Watmough, Age of infection epidemic models with heterogeneous mixing, Journal of Biological Dynamics, 2009, 3, 2-3, 324, 10.1080/17513750802415822
  • 31. A Ducrot, P Magal, T Nguyen, G F Webb, Identifying the number of unreported cases in SIR epidemic models, Mathematical Medicine and Biology: A Journal of the IMA, 2019, 10.1093/imammb/dqz013
  • 32. Aadrita Nandi, Linda J. S. Allen, , Modeling, Stochastic Control, Optimization, and Applications, 2019, Chapter 20, 483, 10.1007/978-3-030-25498-8_20
  • 33. Shi Zhao, Salihu S. Musa, Hao Fu, Daihai He, Jing Qin, Simple framework for real-time forecast in a data-limited situation: the Zika virus (ZIKV) outbreaks in Brazil from 2015 to 2016 as an example, Parasites & Vectors, 2019, 12, 1, 10.1186/s13071-019-3602-9
  • 34. Yi Wang, Jinde Cao, Gang Huang, Further dynamic analysis for a network sexually transmitted disease model with birth and death, Applied Mathematics and Computation, 2019, 363, 124635, 10.1016/j.amc.2019.124635
  • 35. Fred Brauer, Carlos Castillo-Chavez, Zhilan Feng, , Mathematical Models in Epidemiology, 2019, Chapter 5, 179, 10.1007/978-1-4939-9828-9_5
  • 36. Zhilan Feng, John W. Glasser, , Reference Module in Biomedical Sciences, 2019, 10.1016/B978-0-12-801238-3.11471-0
  • 37. Julien Arino, Mathematical epidemiology in a data-rich world, Infectious Disease Modelling, 2020, 10.1016/j.idm.2019.12.008
  • 38. Kyeongah Nah, Mahnaz Alavinejad, Ashrafur Rahman, Jane M Heffernan, Jianhong Wu, Impact of influenza vaccine-modified infectivity on attack rate, case fatality ratio and mortality, Journal of Theoretical Biology, 2020, 110190, 10.1016/j.jtbi.2020.110190
  • 39. Lei Xiang, Yuyue Zhang, Jicai Huang, Stability analysis of a discrete SIRS epidemic model with vaccination, Journal of Difference Equations and Applications, 2020, 1, 10.1080/10236198.2020.1725497
  • 40. Zhiying Wang, Jing Liang, Huifang Nie, Hongli Zhao, A 3SI3R model for the propagation of two rumors with mutual promotion, Advances in Difference Equations, 2020, 2020, 1, 10.1186/s13662-020-02552-w
  • 41. Calistus N. Ngonghala, Enahoro Iboi, Steffen Eikenberry, Matthew Scotch, Chandini Raina MacIntyre, Matthew H. Bonds, Abba B. Gumel, Mathematical assessment of the impact of non-pharmaceutical interventions on curtailing the 2019 novel Coronavirus, Mathematical Biosciences, 2020, 108364, 10.1016/j.mbs.2020.108364
  • 42. Julien Arino, Stéphanie Portet, A simple model for COVID-19, Infectious Disease Modelling, 2020, 10.1016/j.idm.2020.04.002
  • 43. Hémaho B. Taboe, Kolawolé V. Salako, James M. Tison, Calistus N. Ngonghala, Romain Glèlè Kakaï, Predicting COVID-19 spread in the face of control measures in West-Africa, Mathematical Biosciences, 2020, 108431, 10.1016/j.mbs.2020.108431
  • 44. Salisu M. Garba, Jean M-S. Lubuma, Berge Tsanou, Modeling the transmission dynamics of the COVID-19 Pandemic in South Africa, Mathematical Biosciences, 2020, 108441, 10.1016/j.mbs.2020.108441
  • 45. Yi Wang, Zhouchao Wei, Jinde Cao, Epidemic dynamics of influenza-like diseases spreading in complex networks, Nonlinear Dynamics, 2020, 10.1007/s11071-020-05867-1
  • 46. Emmanuelle Augeraud-Véron, E. Augeraud, M. Banerjee, J.-S. Dhersin, A. d'Onofrio, T. Lipniacki, S. Petrovskii, Chi Tran, A. Veber-Delattre, E. Vergu, V. Volpert, Lifting the COVID-19 lockdown: different scenarios for France, Mathematical Modelling of Natural Phenomena, 2020, 15, 40, 10.1051/mmnp/2020031
  • 47. Calistus N. Ngonghala, Enahoro Iboi, Abba B. Gumel, Could masks curtail the post-lockdown resurgence of COVID-19 in the US?, Mathematical Biosciences, 2020, 108452, 10.1016/j.mbs.2020.108452
  • 48. Klot Patanarapeelert, Investigating the Role of Within-And Between-Patch Movement in a Dynamic Model of Disease Spread, Journal of Biological Systems, 2020, 10.1142/S0218339020500187

Reader Comments

your name: *   your email: *  

Copyright Info: 2007, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved